On the Saxl graph of a permutation group

Tim Burness, Michael Giudici

Research output: Contribution to journalArticle (Academic Journal)peer-review

2 Citations (Scopus)
202 Downloads (Pure)

Abstract

Let G be a permutation group on a set Ω. A subset of Ω is a base for G if its pointwise stabiliser in G is trivial. In this paper we introduce and study an associated graph Σ(G), which we call the Saxl graph of G. The vertices of Σ(G) are the points of Ω, and two vertices are adjacent if they form a base for G. This graph encodes some interesting properties of the permutation group. We investigate the connectivity of Σ(G) for a finite transitive group G, as well as its diameter, Hamiltonicity, clique and independence numbers, and we present several open problems. For instance, we conjecture that if G is a primitive group with a base of size 2, then the diameter of Σ(G) is at most 2. Using a probabilistic approach, we establish the conjecture for some families of almost simple groups. For example, the conjecture holds when G=Sn or An (with n>12) and the point stabiliser of G is a primitive subgroup. In contrast, we can construct imprimitive groups whose Saxl graph is disconnected with arbitrarily many connected components, or connected with arbitrarily large diameter.
Original languageEnglish
Pages (from-to)219-248
Number of pages30
JournalMathematical Proceedings of the Cambridge Philosophical Society
Early online date8 Aug 2018
DOIs
Publication statusPublished - Mar 2020

Fingerprint Dive into the research topics of 'On the Saxl graph of a permutation group'. Together they form a unique fingerprint.

Cite this